Florida, 2009Damaging Winds in Florida, August 3, 2009
August 3, 2009 · NWS MLB · 4 events in 4 counties and zones
Thunderstorms along the east coast sea breeze boundary progressed inland and intensified to produce minor wind damage and a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms along the east coast sea breeze boundary progressed inland and intensified to produce minor wind damage and a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 3, 8:29 AM EST, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 3, 8:29 AM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
929 AM EDT MON AUG 3 20090
.DISCUSSION...
SIMILAR WEATHER PATTERN TO YESTERDAY AS RIDGE AXIS REMAINS ACROSS
THE FL PENINSULA. THE REMNANTS OF A FRONTAL BOUNDARY THAT MOVED
THROUGH THE MID-ATLANTIC HAS BROUGHT INCREASED MOISTURE AND SHIFTED
THE RIDGE AXIS JUST A LITTLE FURTHER SOUTH THAN YESTERDAY. THIS HAS
RESULTED IN A LITTLE MORE S-SW FLOW ACROSS THE REGION...WHICH MAY BE
ENOUGH TO KEEP THE EAST COAST SEA BREEZE A LITTLE FURTHER EAST IN
BREVARD COUNTY THAN YESTERDAY. THE GENERAL FLOW PATTERN REMAINS
THOUGH FOR FASTER/FARTHER INLAND MOVEMENT OF THE BOUNDARY SOUTH OF
THE CAPE AND SLOWER/LESS INLAND PROGRESSION NORTH.
HIGHEST RAIN CHANCES WILL THEN EXIST OVER THE INTERIOR AND NORTHERN
COAST (AROUND 40-50%) WHERE OUTFLOW BOUNDARY/SEA BREEZE COLLISIONS
WILL OCCUR LATE IN THE DAY THROUGH THE EARLY EVENING HOURS. A FEW
STRONG STORMS WILL BE POSSIBLE WITH ANY BOUNDARY INTERACTIONS WITH
FREQUENT LIGHTNING...STRONG GUSTY WINDS...AND TORRENTIAL DOWNPOURS
BEING THE MAIN THREATS.
WILL INCLUDE UPDATES TO THE MORNING ZONES TO INCLUDE THE POSSIBILITY
FOR MORNING SHOWERS MOVING ONSHORE THE TREASURE COAST.
&&
.AVIATION...PREVAILING VFR THROUGH 15Z WITH ISOLD SHRA MOVING
ONSHORE SOUTH OF KVRB. ISO/SCT SHRA/TSRA DEVELOPING ALONG EAST COAST
SEA BREEZE AFTER 15Z WITH TEMPO IFR/MVFR CONDS. HIGHEST STORM
COVERAGE EXPECTED OVER THE INTERIOR WITH EAST-WEST COAST SEA BREEZE
COLLISION AROUND 22Z-02Z SO HAVE CONTINUED VCTS DURING THIS TIME
PERIOD FOR THE INTERIOR TAF SITES.
&&
.MARINE...
S/SE FLOW AROUND 10 KTS OR LESS WILL PREVAIL TODAY AND TONIGHT UNDER
A PERSISTENT HIGH PRESSURE RIDGE AXIS STRETCHED OVER THE AREA. SEAS
WILL CONTINUE TO RUN 2-3 FT. WEAK WESTERLY STEERING FLOW MAY BE ABLE
TO PUSH A FEW STORMS OFFSHORE FROM THE CAPE NORTHWARD LATE THIS
AFTERNOON.
SEAS REMAIN IN THE 1-3 FT RANGE FROM TUE THROUGH MIDWEEK. SOMEWHAT
HIGHER SEAS ARE INDICATED SHOWN OFFSHORE DUE TO DEVELOPMENT OF
EASTERLY FETCH UNDERNEATH LIFTING RIDGE AXIS.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
MOSES/VOLKMER
Hazardous weather outlook, Aug 3, 3:36 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
436 AM EDT MON AUG 3 2009
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-032200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
436 AM EDT MON AUG 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
STORM COVERAGE WILL BE A LITTLE GREATER TODAY DUE TO INCREASING
MOISTURE OVER THE AREA FROM THE GULF OF MEXICO. ISOLATED TO
SCATTERED STORMS WILL INITIALLY DEVELOP ALONG THE EAST COAST SEA
BREEZE THIS AFTERNOON. HIGHEST STORM COVERAGE WILL THEN OCCUR
LATE IN THE DAY OVER THE INTERIOR AND NORTHERN COAST WHERE
COLLISIONS OF SEA BREEZE AND OUTFLOW BOUNDARIES ARE MOST LIKELY. A
FEW STRONG STORMS WILL BE POSSIBLE WITH THESE BOUNDARY
INTERACTIONS WITH THE MAIN THREATS BEING FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG WIND GUSTS...AND TORRENTIAL DOWNPOURS.
...FLOOD IMPACT...
WEAK STEERING FLOW WILL LEAD TO SLOW TO STATIONARY STORM MOTION
THIS AFTERNOON. ANY STRONGER STORMS WILL BE ABLE TO PRODUCE
LOCALLY HEAVY RAINFALL UP TO 2 TO 4 INCHES...ESPECIALLY THOSE
STORMS THAT FORM DUE TO BOUNDARY COLLISIONS OVER THE INTERIOR
LATE TODAY. THIS AMOUNT OF RAINFALL CAN PRODUCE MINOR FLOODING OF
URBAN...LOW LYING...AND POOR DRAINAGE AREAS.
...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS WILL DEVELOP ACROSS LAND AREAS THIS AFTERNOON. A
WEAK WESTERLY STEERING FLOW NORTH OF THE CAPE WILL KEEP A LOW
THREAT FOR OFFSHORE MOVING THUNDERSTORMS...MAINLY ALONG THE
VOLUSIA COUNTY COASTLINE. FREQUENT CLOUD TO WATER LIGHTNING
STRIKES AND WIND GUSTS TO AROUND 35 KNOTS WILL BE POSSIBLE WITH
ANY STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HIGH PRESSURE RIDGE AXIS WILL REMAIN FIXED ACROSS THE CENTRAL
FLORIDA PENINSULA THROUGH THIS WEEK. SCATTERED STORMS WILL DEVELOP
EACH AFTERNOON WITH GREATEST CHANCES OCCURRING WITH ANY SEA BREEZE
BOUNDARY INTERACTIONS OVER THE INTERIOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
WEITLICH
Funnel Cloud, St. Lucie
- When
- August 3, 1:25 PM EST
- Where
- St. Lucie County, 7.4 mi W of Port St Lucie
- Reported by
- Law Enforcement
- Coordinates
- 27.280, -80.440
Numerous funnel cloud reports were called into 911 operators. Several photographs of the funnel cloud were taken.
Thunderstorm Wind, Orange
- When
- August 3, 4:20 PM EST
- Where
- Orange County, Windermere
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 28.500, -81.530
Many medium sized tree limbs downed as intense thunderstorm crossed the region.
Thunderstorm Wind, Brevard
- When
- August 3, 4:40 PM EST
- Where
- Brevard County, 1.19 mi WSW of Scottsmoor
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 28.763, -80.888
Numerous medium to large trees toppled adjacent to Interstate 95 north of Scottsmoor and south of Edgewater.
Thunderstorm Wind, Volusia
- When
- August 3, 4:45 PM EST
- Where
- Volusia County, 8.66 mi SE of Lake Harney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 28.670, -80.970
A large amount of downed tree limbs were observed along State Road 46 shortly after an intense thunderstorm passed through the area.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New York, August 3, 20092 deaths · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 2009$3.0 million · 2 in hail · 12 events
- Wildfire in Alaska, August 3 to 16, 2009$250,000 · 1 event
- Flash Flooding in Georgia, August 3, 2009$155,000 · 3 events
- Damaging Wind in Wisconsin, August 3, 2009$65,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Nebraska, August 3 to 4, 2009$15,000 · 2.75 in hail · 27 events
- Damaging Wind in Georgia, August 3, 2009$50,000 · 1 event
- Lightning Strikes in Wisconsin, August 3, 2009$41,000 · 3 events
- Damaging Winds in South Dakota, August 3, 2009$30,000 · 61 kt wind · 5 events
- Hail in Kansas, August 3, 2009$25,000 · 1 in hail · 2 events
- Hail and Damaging Winds in South Dakota, August 3, 20091.75 in hail · 17 events
- Hail and Damaging Wind in South Dakota, August 3, 2009$18,000 · 2 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177779, 177776, 178965, 177775.